Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 298, NWS Springfield, MO

August 19, 2018Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2018, 4:22 PM CDT for Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Newton County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 4:22 PM CDT (21:22 UTC)
Expired
Aug 19, 2018, 5:15 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:47 PM CDTTSTM WND GST 603 Wnw Reeds, MOCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 WNW REEDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KSGF 192122
SVRSGF
KSC021-037-MOC011-097-145-192215-
/O.NEW.KSGF.SV.W.0298.180819T2122Z-180819T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
422 PM CDT SUN AUG 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Eastern Crawford County in southeastern Kansas...
  Barton County in southwestern Missouri...
  Newton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 515 PM CDT.

* At 422 PM CDT, severe thunderstorms were located along a line
  extending from near Arcadia to near Columbus to Miami, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Pittsburg...
  Carthage...                       Neosho...
  Webb City...                      Prairie State Park...
  Carl Junction...                  Lamar...
  Baxter Springs...                 Frontenac...
  Columbus...                       Galena...
  Girard...                         Oronogo...
  Seneca...                         Granby...
  Carterville...                    Duquesne...
  Arma...                           Sarcoxie...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 22 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3765 9484 3764 9408 3730 9408 3729 9406
      3720 9406 3685 9407 3685 9462 3700 9462
      3700 9495
TIME...MOT...LOC 2122Z 256DEG 33KT 3764 9470 3721 9478 3688 9489 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
685 
WWUS53 KSGF 192154
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
454 PM CDT SUN AUG 19 2018

KSC021-037-MOC011-097-145-192215-
/O.CON.KSGF.SV.W.0298.000000T0000Z-180819T2215Z/
Cherokee KS-Crawford KS-Barton MO-Newton MO-Jasper MO-
454 PM CDT SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN CHEROKEE...EASTERN CRAWFORD...BARTON...NEWTON AND JASPER
COUNTIES...

At 453 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Sheldon to near Purcell to 6 miles 
north of Seneca, moving east at 25 mph. At 445 PM, emergency 
management reported 60 mph winds at mile marker one on interstate 44.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Emergency management.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Prairie State Park...
Carl Junction...                  Lamar...
Baxter Springs...                 Frontenac...
Galena...                         Oronogo...
Seneca...                         Granby...
Carterville...                    Duquesne...
Arma...                           Sarcoxie...
Duenweg...                        Jasper...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 22 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3764 9473 3764 9408 3730 9408 3729 9406
      3720 9406 3685 9407 3685 9462 3700 9462
      3700 9486
TIME...MOT...LOC 2153Z 255DEG 22KT 3769 9444 3726 9452 3693 9464 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sun Aug 19 2018

.SHORT TERM...(This evening through Monday)

A large shield of showers and thunderstorms extended deep into
extreme southeast Kansas and the Missouri Ozarks this afternoon.
This was in response to an unseasonably strong upper level low
pressure system, that was circulating over the central Plains.

This feature has a surface reflection centered over east central
Kansas, which helped to bring in an airmass rich in moisture, and
slightly more unstable.

Determining if organized thunderstorms will develop late this
afternoon and early evening was the primary forecast challenge
today. Some of the CAMS models showed deep convection, while
others have not.

Shear will be strong for the time of year, however, instability
levels are in question. A Special RAOB was performed at 2pm to
assess how unstable the Ozarks airmass really was. We are
especially focused on the lower distribution of cape, and how much
of it exists.

The HRRR shows organized line segments to developing within an
environment containing 0-3km shear vector magnitudes of around 35
knots. If sufficient low level cape is present, we could
experience pockets of damaging winds, and even a couple of spin up
tornadoes.

Showers and thunderstorms will linger at random late tonight and
into tomorrow. South central Missouri could have a marginal to
slight risk for additional thunderstorms tomorrow. Look for highs
in the low 80s on Monday.

.LONG TERM...(Tuesday through Sunday)

Fall like weather is expected through the rest of the work week as
rain chances end Monday evening. With northwest flow keeping a
cool continental airmass over the region, temperatures will warm
up into the low to mid 80s on an afternoon basis through Thursday.

An upper level speed max is signaled by the models to approach by
Friday, bringing a chance for showers and thunderstorms.

As mid level heights rise toward next weekend, models do suggest a
warming trend, with temperatures back in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends over the next 24 hours.

Any showers or thunderstorms that directly impacts an airfield
could lower flight conditions down to IFR or MVFR.

An unseasonably strong storm system was approaching the region
from the west, and will force precipitation through the evening
and overnight periods. We also have a risk for some
organized/severe storms late this afternoon and evening across
southern Missouri. Pockets of damaging wind gusts and a spin up
tornado or two will all be possible with the most intense storms.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Aug 19, 1:53 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
153 PM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
153 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  A few organized thunderstorms will be possible late this
  afternoon and early this evening. A cold front will approach
  the region, forcing another round of thunderstorms to sweep
  across southern Missouri. Damaging wind gusts and a couple of
  spin up tornadoes will be possible with the most intense
  storms.

  There is also a limited risk for localized flooding this
  evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 19, 3:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   FIRE DEPT/RESCUE

            REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
            LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
            THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
            DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
            RADAR.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:40 PM CDTTornado WarningSGFCrawford35 min
Aug 19, 3:11 PM CDTTornado WarningSGFChristian, Webster34 min
Aug 19, 3:45 PM CDTTornado WarningSGFWebster, Wright22 min
Aug 19, 5:16 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, McDonald, Newton44 min
Aug 19, 5:30 PM CDTTornado WarningSGFNewton30 min
Aug 19, 5:32 PM CDTTornado WarningSGFJasper, Lawrence43 min
Aug 19, 5:35 PM CDTTornado WarningSGFBarton, Vernon25 min
Aug 19, 5:54 PM CDTTornado WarningSGFBarry, McDonald, Newton37 min
Aug 19, 5:58 PM CDTTornado Warning Tornado observedSGFBarton, Cedar, Vernon47 min
Aug 19, 6:05 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more55 min
Aug 19, 6:09 PM CDTTornado WarningSGFBarry36 min
Aug 19, 6:19 PM CDTTornado WarningSGFDade, Lawrence26 min
Aug 19, 6:40 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Stone50 min
Aug 19, 6:44 PM CDTTornado Warning Tornado observedSGFBarry, Christian, Lawrence, Stone46 min
Aug 19, 6:59 PM CDTSevere Thunderstorm WarningSGFCedar, Dade26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.